Ohio, 2020Flooding and Hail in Ohio, June 4, 2020
June 4, 2020 · NWS CLE · 7 events in 4 counties and zones
A stationary front lingered along the US 30 corridor in northern Ohio. Afternoon and early evening thunderstorm development occurred along and near the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front lingered along the US 30 corridor in northern Ohio. Afternoon and early evening thunderstorm development occurred along and near the front. Some storms produced heavy rainfall and isolated minor flooding. There were also reports of damaging wind gusts and quarter-size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 4, 9:37 AM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 4, 9:37 AM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1037 AM EDT Thu Jun 4 2020
.SYNOPSIS...
A stationary front will be located across central Ohio through
much of the day today before lifting north by Thursday night. On
Friday, a cold front will move southeast across the region as
low pressure moves from southern Ontario into Quebec. High
pressure will build south across the Great lakes through the
weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
Minor adjustments to pops and sky cover this morning into the
afternoon, otherwise the forecast is on track. Will continue to
monitor severe potential throughout the day, with expected
destabilization across the southeast part of the forecast area
over the next several hours. Hi-res models continue to hone in
on a similar solution of rapid convective development around 2
PM, with the potential for organization and at least a brief
severe threat along and east of the I-71 corridor into the
evening.
Original Discussion...Mostly quiet weather is expected through
the morning as temperatures slowly rise to the low 80s by the
early afternoon under mostly cloudy skies. Convection will
initiate around 18Z later today as MLCAPE reaches 1500 to 2000
J/kg and the surface cap erodes. A subtle 30 knot 850 mb jet
appears to develop across the Ohio Valley coincident or just
proceeding convective initiation, enhancing effective shear
values near 25 to 30 knots. This would support at least somewhat
organized multicells with the primary hazard being damaging
wind gusts associated with wet microbursts. DCAPEs will reach
the near 1000s J/kg with PWATs around 1.8s and large theta-e
differences which will be supportive of water-loaded downdrafts.
Isolated pockets of up to 1 inch hail are also possible with
EL's expected to reach near 200 mb and lapse rates ~6 C/km,
though melting will be an issue with high low level layer RH and
wet bulb zero heights around 10,000 ft. This thunderstorm
activity is expected to diminish around the late evening hours
(between 0-3Z) with the highest confidence and therefore likely
PoPs in an axis extending from Mansfield towards Youngstown.
By Friday, the stationary front will have lifted north of the area
while a weak cold front approaches the area from the west. Another
round of thunderstorms ahead of this front will be possible Friday,
though not anticipating much in the way of severe weather with
effective shear under 20 knots and limited moisture associated with
the front. Highs on Friday will mostly be in the low to mid 80s,
though some upper 80s could be seen across NW OH as dry air behind
the front would allow for clearing.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
The short term forecast period begins on Friday night with an upper
trough axis north of the forecast area that will push east of the
area, bringing a surface cold front through the area. There appears
to be enough moisture and instability ahead of this front for
scattered showers and thunderstorms to be present over the region
into Friday evening, tapering quickly with the cold frontal passage.
Temperatures on Friday night will stay in the low to mid 60s over
the region, as the better cold air advection waits until Saturday.
The weekend forecast appears both quiet and Spring-like over the
area. High pressure will build in from the northwest over the course
of the weekend as an upper ridge strengthens to the west. This
should allow for dry conditions across the forecast area.
Temperatures will modify a bit on Saturday with highs in the 70s to
lower 80s. A better cold air advection push will occur on Saturday
night into Sunday as the surface low moves north of the area and
north to northeast flow allows for some cooler air aloft to enter
the region. Have Sunday temperatures in the 60s to lower 70s across
the area, or a several degrees below normal for the first weekend of
June.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
The long term forecast period looks to begin fairly quiet on Monday
as the area remains under the influence of high pressure. The
strengthening upper ridge to the west of the region will move
overhead and nudge the surface high east, allowing for warmer air to
enter the region. Therefore, have temperatures recovering into the
70s to lower 80s. The pattern for Tuesday into Wednesday becomes a
bit more uncertain as they depend greatly on the track of Tropical
Storm Cristobal, which is expected to land on the Gulf Coast on
Monday. The remnant system will track towards the area next week and
will bring the next significant chance for wet weather. Given timing
and track uncertainty, will cap at 40 percent PoPs for now with
warming temperatures.
&&
.AVIATION /12Z Thursday THROUGH Monday/...
Mainly VFR conditions across the TAF sites this morning with a
brief MVFR visbys noted at FDY due to rain showers and some
passing thunder. Can't rule out a brief MVFR visbys due to rain at
MFD in the next hour or two. Otherwise, focus will turn to
thunderstorm activity later this afternoon, with tsra mention at
CAK/YNG/ERI, mainly between 18 and 21Z. Elsewhere, vcts mention
is noted at MFD and CLE for 18 through 21Z. There are some vague
hints at some patchy fog potential later tonight into early
Friday morning so have mentioned some sct030 at where
precipitation confidence is higher.
Winds will be generally light out of the south, under 10 knots
today. Winds and wind gusts will be higher in or near
thunderstorms this afternoon.
Outlook ...Non-VFR possible Friday night with a cold front.
&&
.MARINE...
A stalled frontal boundary south of Lake Erie will allow for light
flow over the lake today and tonight. Shower and thunderstorm
activity is expected to develop along the front today and scattered
activity could spread over the lake. Additional shower and
thunderstorm activity is possible on Friday as a cold front
approaches from the northwest and will cross the lake on Friday
night. High pressure builds from the northwest for the weekend and
north to northeast winds will be present over the lake. Generally
light flow should allow for waves to remain minor for the nearshore
zones. High pressure gets nudged eastward on Monday and flow will
become more easterly, but still light enough to avoid any marine
concerns. In summary, at this time, no marine headlines are expected
through early next week.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Kahn
NEAR TERM...Greenawalt/Kahn
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Kahn
MARINE...Sefcovic
Hazardous weather outlook, Jun 4, 12:14 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
114 PM EDT Thu Jun 4 2020
OHZ029>033-037-038-047-051715-
Richland-Ashland-Wayne-Stark-Mahoning-Morrow-Holmes-Knox-
114 PM EDT Thu Jun 4 2020
...SEVERE THUNDERSTORM WATCH 249 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.
LEZ061-142>149-162>169-051715-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
114 PM EDT Thu Jun 4 2020
This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ003-006>014-017>023-027-028-036-089-PAZ001>003-051715-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Marion-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
114 PM EDT Thu Jun 4 2020
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
3 thunderstorm wind, 2 hail, 2 flood. Local standard time, as filed.
Thunderstorm Wind, Knox
- When
- June 4, 12:32 PM EST
- Where
- Knox County, 3 mi SSE of Mt Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.360, -82.458
Scattered downed trees and power lines across the southern-half of Knox County. Law enforcement was unable to give specific times or locations. Thus, report time and location (3 miles SSE of Mount Vernon) were estimated via radar.
Thunderstorm Wind, Holmes
- When
- June 4, 12:45 PM EST to 1:00 PM EST
- Where
- Holmes County, Glenmont to 2 mi E of Killbuck
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.520, -82.100
Numerous trees down in Glenmont. Several trees down two miles east of Killbuck.
Hail, Holmes
- When
- June 4, 1:07 PM EST
- Where
- Holmes County, 3 mi WNW of Millersburg
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.567, -81.973
Pea to quarter-size hail three miles WNW of Millersburg.
Hail, Stark
- When
- June 4, 1:33 PM EST
- Where
- Stark County, 2 mi NW of Canton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.821, -81.407
Quarter-size hail two miles NW of Canton.
Thunderstorm Wind, Stark
- When
- June 4, 1:40 PM EST
- Where
- Stark County, 2 mi SSE of Perry Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.773, -81.405
Power poles and lines down two miles SSE of Perry Heights.
Flood, Stark
- When
- June 4, 2:35 PM EST to 4:00 PM EST
- Where
- Stark County, 1.66 mi E of Waco to 0.71 mi SSE of Avondale
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.780, -81.318
After receiving 1.85 of rain from thunderstorms, nuisance flooding developed across Stark County mainly in City of Canton. Some road closures include Belvidere or Avondale.
Flood, Mahoning
- When
- June 4, 2:45 PM EST to 4:30 PM EST
- Where
- Mahoning County, Boardman to 1.09 mi S of Southern Airways Arp
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 41.030, -80.680
A cluster of thunderstorms with heavy rain moved over southern Mahoning County on the 4th. Rainfall estimates were between 1 and 2 inches, most of which fell between 3 and 345 PM. Minor flooding was reported across Southern Ave and in the Home Depot parking lot. Flooding was also reported on Indianola and Shields Roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in California, June 4, 20201 death · 1 event
- Flash Flood and Hail in Pennsylvania, June 4, 2020$163,000 · 1.5 in hail · 54 events
- Hail and Damaging Winds in Minnesota, June 4, 2020$758,000 · 65 kt wind · 12 events
- Hail and Damaging Winds in Iowa, June 4 to 5, 2020$179,000 · 2.5 in hail · 19 events
- Hail and Damaging Winds in Oklahoma, June 4, 2020$51,000 · 1 in hail · 44 events
- Damaging Winds in Virginia, June 4, 2020$111,000 · 60 kt wind · 21 events
- Hail and Damaging Winds in Texas, June 4, 2020$108,000 · 1.75 in hail · 5 events
- Flood and Hail in Ohio, June 4, 2020$36,000 · 2 in hail · 21 events
- Hail and Damaging Winds in Virginia, June 4, 2020$52,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Iowa, June 4 to 5, 2020$5,000 · 1.75 in hail · 47 events
- Damaging Winds in Ohio, June 4, 2020$60,000 · 50 kt wind · 7 events
- Tornadoes and Hail in Tennessee, June 4, 2020$65,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894922, 894923, 894924, 894926, 894928, 890787, 890779.